New Mexico, 2024Damaging Wind in New Mexico, July 1, 2024
July 1, 2024 · NWS EPZ · 1 event in 1 county or zone
A surface trough existed near the Continental Divide while a broad upper trough was moving through the Great Basin. Deeper moisture existed west of the Divide and helped fuel storms over the Gila region where a wind gust to 60 mph was recorded in Silver City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough existed near the Continental Divide while a broad upper trough was moving through the Great Basin. Deeper moisture existed west of the Divide and helped fuel storms over the Gila region where a wind gust to 60 mph was recorded in Silver City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:05 PM MST, 1 hour earlier.
Area forecast discussion, Jul 1, 1:05 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
205 PM MDT Mon Jul 1 2024
...New SYNOPSIS, DISCUSSION, FIRE WEATHER...
.SYNOPSIS...
Issued at 200 PM MDT Mon Jul 1 2024
Daily storm chances will continue with Wednesday and Saturday
anticipated to be the most active days while Thursday and Friday
see a decrease in thunderstorm chances. Temperatures will run near
or a few degrees above normal.
&&
.DISCUSSION...
Issued at 200 PM MDT Mon Jul 1 2024
We are in a typical monsoonal pattern this afternoon. High
pressure is centered east of Dallas, with an east-west oriented
ridge axis extending from our CWA to AL. This has directed the
richer portion of the moist plume west of the Divide with some
drier air trying to move into Hudspeth and Otero Counties. Of
note, there is a well defined swirl near Pecos, TX. It seems its
only impact to the CWA is perhaps some subsidence to eastern
areas. Either way, thunderstorm coverage is expected to increase
throughout the afternoon with highest chances west of the Rio
Grande.
Beginning Tuesday, our portion of the ridge will begin to weaken,
allowing better moisture to move into NM and Far W. TX. The HRRR
shows an uptick in thunderstorm coverage, possibly picking up on
the fact there will be height falls ahead of an approaching UL
trough axis. By Wednesday the ridge will have completely opened up
for our area with one center off the Pacific Coast and the other
centered toward the Southeast. Wednesday is expected to be our
most active day with a passing trough axis, rich moisture, and
height falls. Flash flooding would be the main concern.
For Thursday and Friday, drier air will move in from the north and
northwest, greatly limiting thunderstorm chances. Temperatures
will climb for Thursday, but a side door/ back door front will cut
temperatures back down for Friday. This front will also allow
moisture to return increasing thunderstorm chances for late Friday
and especially Saturday. Drier air filters back in via NW flow
aloft on Sunday, once again lowering storm chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 1131 AM MDT Mon Jul 1 2024
Generally VFR conditions expected for the period with SKC-FEW080
becoming FEW-SCT080, possibly BKN. ISO to SCT SHRA/TSRA is
expected again this afternoon. RA+ and gusty winds will be the
main impacts with any storm that moves over a terminal, but
outflows will likely impact sites as well. Thus, the wind forecast
is low confidence. Even outside of thunderstorm influences,
direction will be somewhat variable with speeds topping out around
10-15 knots with some higher gusts.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 1 2024
No significant fire concerns anticipated for the period. Monsoonal
moisture continues in place with moisture anticipated to increase
for Wednesday. This will lead to at least scattered thunderstorms
with the best chances for precipitation in the mountains and west
of the Rio Grande, spreading across the entire area by Wednesday.
Min RH values will be in the 20s with recoveries into at least the
50s. Winds will be light outside of thunderstorm influences.
Venting will range good to very good for Tuesday, decreasing to
fair to good for Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 81 103 81 101 / 20 30 50 60
Sierra Blanca 72 96 72 95 / 10 20 50 60
Las Cruces 75 101 76 98 / 20 40 40 60
Alamogordo 69 97 71 95 / 20 30 40 50
Cloudcroft 54 75 56 73 / 30 60 50 80
Truth or Consequences 72 93 72 93 / 40 70 30 50
Silver City 66 88 67 87 / 40 70 50 70
Deming 71 98 73 97 / 30 40 50 60
Lordsburg 70 95 71 93 / 50 60 50 60
West El Paso Metro 78 101 79 98 / 20 30 60 60
Dell City 73 101 75 100 / 10 20 30 50
Fort Hancock 76 103 76 102 / 20 20 50 60
Loma Linda 72 94 73 93 / 20 30 50 70
Fabens 78 103 77 100 / 20 30 50 60
Santa Teresa 74 99 76 96 / 20 30 60 60
White Sands HQ 76 98 79 96 / 20 40 50 70
Jornada Range 71 98 71 95 / 20 50 40 60
Hatch 71 99 73 97 / 30 50 40 60
Columbus 73 98 75 95 / 30 30 60 60
Orogrande 72 98 74 95 / 20 30 50 60
Mayhill 59 85 61 84 / 20 60 40 80
Mescalero 58 85 60 84 / 30 60 40 70
Timberon 57 84 59 83 / 20 50 40 80
Winston 60 83 61 83 / 50 90 40 70
Hillsboro 68 92 70 90 / 40 70 50 80
Spaceport 67 95 69 93 / 30 60 40 60
Lake Roberts 62 88 62 86 / 40 80 50 70
Hurley 66 92 66 90 / 40 60 40 60
Cliff 66 97 67 95 / 40 60 30 50
Mule Creek 67 90 69 90 / 50 60 40 40
Faywood 68 91 69 90 / 40 60 50 70
Animas 68 95 71 91 / 50 60 50 60
Hachita 68 95 70 92 / 40 50 60 60
Antelope Wells 69 94 70 90 / 50 70 70 80
Cloverdale 67 90 67 85 / 40 60 60 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flash Flood Watch until midnight MDT tonight for NMZ414>416.
&&
FORECASTER...34-Brown
In the hours before
Special weather statement, Jul 1, 11:54 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
1254 PM MDT Mon Jul 1 2024
NMZ405-406-011930-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
1254 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HIDALGO COUNTY
THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Antelope Wells. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Playas Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3151 10880 3145 10854 3133 10862 3133 10881
TIME...MOT...LOC 1854Z 204DEG 4KT 3137 10874
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZASpecial weather statement, Jul 1, 12:33 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
133 PM MDT Mon Jul 1 2024
NMZ401-425-426-012000-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
133 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Silver City, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Silver City, Pinos Altos, Fort Bayard, Arenas Valley, Little Walnut
Village, and Cherry Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 10835 3285 10841 3299 10829 3279 10812
TIME...MOT...LOC 1933Z 233DEG 6KT 3283 10833
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZASpecial weather statement, Jul 1, 1:23 PM MST, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
223 PM MDT Mon Jul 1 2024
NMZ404-405-012100-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
223 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRANT AND CENTRAL
HIDALGO COUNTIES THROUGH 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm over
Windmill, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Playas, Windmill, and Pyramid Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3188 10856 3190 10867 3212 10871 3206 10841
TIME...MOT...LOC 2023Z 184DEG 15KT 3196 10861
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZAThunderstorm Wind, Grant
- When
- July 1, 2:05 PM MST
- Where
- Grant County, 1.14 mi E of Silver City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.771, -108.251
A spotter reported a 60 mph wind gust along with a lot of pea size hail and a half inch of rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 1 to 31, 2024$100 million · 1 event
- Heat in Nevada, July 1, 20241 death · 1 event
- Rip Current in Illinois, July 1, 20241 death · 1 event
- Excessive Heat in Oklahoma, July 1 to 4, 202415 injured · 22 events
- Excessive Heat and Heat in Texas, July 1 to 4, 202410 injured · 49 events
- Tornadoes and Damaging Winds in Nebraska, July 1, 2024$2.1 million · 68 kt wind · 10 events
- Heat in Oklahoma, July 1 to 4, 2024116 events
- Tornadoes and Flash Flooding in Nebraska, July 1 to 8, 2024$200,000 · EF1 · 25 events
- Flooding in Wisconsin, July 1 to 15, 2024$730,000 · 4 events
- Damaging Winds and High Wind in Kansas, July 1, 2024$100,000 · 78 kt wind · 6 events
- Flooding in Minnesota, July 1 to 12, 2024$85,000 · 5 events
- Flooding in Iowa, July 1 to 17, 2024$41,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201998.